New York, 2020

Damaging Wind in New York, August 2, 2020

August 2, 2020 · NWS BUF · 1 event in 1 county or zone

A warm front lifted across western New York, laying out from the Eastern Lake Ontario region down toward New York City by the early afternoon. Due to an increase in storm relative helicity along the warm front, rotating thunderstorms resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front lifted across western New York, laying out from the Eastern Lake Ontario region down toward New York City by the early afternoon. Due to an increase in storm relative helicity along the warm front, rotating thunderstorms resulted. The amount of time the warm front lingered over the area was short, however, as with this initial position, only a few cells developed to the east of Lake Ontario before the boundary and threat for additional severe weather moved to the northeast of our region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 2, 1:21 PM EST, 29 minutes earlier.

Area forecast discussion, Aug 2, 1:21 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
221 PM EDT Sun Aug 2 2020

.SYNOPSIS...
Low pressure passing by to our west will push a warm front across
the region this afternoon. This will help to generate a few showers
and thunderstorms...especially east of the Lake Ontario where the
storms could be strong or even severe. The unsettled weather will
remain over the region each of the next couple days...as weak
disturbances will pass through while a tropical system will ride
up the coast.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Low pressure tracking to our west will support some unsettled
weather across the area through the first half of tonight. This will
include some strong winds to as high as 40 mph across the IAG
Frontier and the threat for strong to severe afternoon storms EAST
of the Genesee valley. Plenty of shear for any storms to work with
so risk for damaging winds also includes isolated tornadoes. See SPC
guidance for additional details. The bulk of today though will be
dry for areas like the Genesee valley and Finger Lakes region.

Passing cold front ends strong thunderstorm threat after this
evening with showers tapering off overnight.

Wave lifts front back into area on Monday with more unsettled
weather during the afternoon through Monday night. Pops raised from
continuity to low likely.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
A shortwave trough will traverse through the base of the upper level
longwave trough Monday night into Tuesday. The shortwave will enter
an area of vorticity which should promote the development of a
surface low over the northern Ohio Valley before tracking northeast
across the eastern Great Lakes. Meanwhile, Tropical Storm Isaias
will continue its path northeast along the Eastern Seaboard entering
the northern Mid-Atlantic/southern New England region Tuesday
afternoon. As such, the interaction between these two surface lows
will continue the likelihood for showers and storms throughout the
day on Tuesday.

By Tuesday night, the two surface lows will have began to merge,
which will help transition Tropical Storm Isaias to extratropical.
The newly formed broad area of surface high pressure will drift
northeast into New England throughout the day on Wednesday. As the
low exits the region, a large area of surface high pressure will
build in. While the high pressure will be knocking on our western
door step, the forecast area will remain under enough of an
influence from the exiting surface low to diminish the chances for
showers from southwest to northeast throughout the day on Wednesday.

The aforementioned bubble of surface high pressure will push in and
eventually dominate overhead of the region on Thursday, which will
make for a primarily dry day and night.

Temperatures throughout the period will range in the 70s with a few
places reaching 80. Cold air advection will continue behind the
surface cold front on Wednesday, making it the coldest day of the
period with highs ranging in the low to mid 70s. Otherwise both the
opening and closing of this period (Tuesday and Thursday) will have
highs that climb up into the mid to upper 70s with a few places
reaching 80.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
During this period heights aloft will slowly increase, with
temperatures at 850 hPa gradually warming. This will bring low
chances for showers and thunderstorms, with day to day warming. The
greatest chance for afternoon convection will be Friday - Saturday
when a diminishing shortwave slowly drifts across the Eastern Great
Lakes. Temperatures will average a few degrees above normal.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
While VFR conditions will be in place across much of the region this
afternoon...a wealth of strato-cu will be based around 3500 ft. MVFR
cigs will be stubborn to break across the Southern Tier though. As
we progress deeper into the afternoon and early evening...showers
and thunderstorms will become more common across the region. This
will especially be the case east of Lake Ontario where strong
convection will be possible.

Winds this afternoon will average 15 to 25 knots in most areas.
Gusts near Lake Erie and across much of the IAG Frontier will be as
high as 35 knots.

Cigs will lower to MVFR (IFR Srn Tier, ie KJHW) levels for most of
the region tonight as the evening convection grudgingly winds down
to scattered showers overnight.

Outlook...

Monday and Tuesday...MVFR/VFR with a chance of showers and
thunderstorms.
Wednesday...VFR, but showers possible east of Lake Ontario.
Thursday and Friday...VFR.

&&

.MARINE...
A warm front will push north of the waters today and this will bring
an increasing southwesterly flow. This will be followed by cold
front as low pressure passes just north of Lake Erie and Lake
Ontario. This will support Small Craft headlines on most of the
waters, both ahead of and behind the cold front.

There will be showers and thunderstorms today, some of which could
be strong across eastern portions of Lake Ontario and the St
Lawrence River.

Winds will diminish quickly late tonight and into Monday. There's a
chance for waterspouts along a convergence boundary which is
expected to develop on Lake Erie. Waterspouts will be possible
through mid-week with cooling temperatures aloft.

&&

.TIDES/COASTAL FLOODING...
Winds increasing as low pressure tracks to our west will cause
minor lakeshore flooding along Lake Erie this afternoon and
evening. This is likely to push levels at the Buffalo gauge to
around 7 feet.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 11 PM EDT this evening through
     Monday morning for NYZ004>007.
     Beach Hazards Statement from 8 PM EDT this evening through
     late tonight for NYZ001>003.
     Lakeshore Flood Advisory until 2 AM EDT Monday for NYZ010-019-
     085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
         Small Craft Advisory until 5 AM EDT Monday for LEZ040-041.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ030.
         Small Craft Advisory from 11 PM this evening to 11 AM EDT
         Monday for LOZ043>045.
         Small Craft Advisory until 6 AM EDT Monday for LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...Thomas
AVIATION...RSH
MARINE...Apffel
TIDES/COASTAL FLOODING...Apffel/Hitchcock
Hazardous weather outlook, Aug 2, 4:01 AM EST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
501 AM EDT Sun Aug 2 2020

NYZ011>013-020-021-030915-
Genesee-Wyoming-Livingston-Cattaraugus-Allegany-
501 AM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-030915-
Niagara-Orleans-Monroe-
501 AM EDT Sun Aug 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-030915-
Northern Erie-Chautauqua-Southern Erie-
501 AM EDT Sun Aug 2 2020

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
2 AM EDT MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a risk for minor lakeshore flooding late Sunday afternoon
through Sunday night. Increased wave action may also cause dangerous
swimming conditions along the Lake Erie shoreline during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-014-030915-
Lewis-Ontario-
501 AM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a risk for severe thunderstorms this afternoon, with the
potential to cause damaging wind gusts, heavy rain, and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a small risk that thunderstorms will produce strong winds
and heavy rainfall on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-030915-
Wayne-Northern Cayuga-Oswego-Jefferson-
501 AM EDT Sun Aug 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a risk for severe thunderstorms this afternoon, with the
potential to cause damaging wind gusts, heavy rain, and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a small risk that thunderstorms will produce strong winds
and heavy rainfall on Sunday.

Also, wave action may cause dangerous swimming conditions Sunday
night along the Lake Ontario shoreline.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-030915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
501 AM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-030915-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
501 AM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a small risk that thunderstorms will produce strong winds
on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 2, 8:29 AM EST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
929 AM EDT Sun Aug 2 2020

NYZ006>008-021600-
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
929 AM EDT Sun Aug 2 2020

...Strong Storms Possible This Afternoon and Evening...

Morning clouds and scattered showers will give way to a little sun
later this morning into the afternoon. This will help to set the
stage for some thunderstorms that could be strong later today.
There will even be the potential for severe thunderstorms. While
the primary severe weather risk will be damaging straight line
winds...an isolated tornado will also be possible. The highest
chance for strong to severe storms will be north of the Tug Hill.
Storms this afternoon will likely contain a fairly high amount of
lightning as well.

Those with outdoor activities should keep an eye to the sky this
afternoon and stay alert to any severe weather warnings through
your favorite source of National Weather Service information.

RSH
Special weather statement, Aug 2, 1:17 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
217 PM EDT Sun Aug 2 2020

NYZ006-008-021900-
Oswego-Lewis-
217 PM EDT Sun Aug 2 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS AND
EAST CENTRAL OSWEGO COUNTIES...

At 217 PM EDT, strong thunderstorms were clustered 8 miles northeast
of Camden, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Redfield, Whetstone Gulf State Park, Highmarket, Lyonsdale, Greig,
Port Leyden, Lyons Falls, Constableville, Turin, Osceola, West
Leyden, Mohawk Hill, North Osceola, Swancott Mill, Talcottville and
Brantingham.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4360 7514 4342 7553 4348 7581 4334 7588
      4335 7590 4369 7577 4373 7512 4361 7511
TIME...MOT...LOC 1817Z 222DEG 35KT 4345 7566

RSH

The radar

The Ft Drum radar (KTYX), 13 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 2, 1:50 PM EST
Where
Lewis County, 2.13 mi SSW of West Martinsburg
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.720, -75.530

A large tree was downed across Centreville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918762.